Skip to main content

Proglycem and Infants: Is It Safe?

Proglycem is a drug used to treat low blood sugar. This drug may have also been given to your infant in a hospital before or after surgery.

This drug may have been prescribed to your child for the following conditions:
  • Leucine Sensitivity
  • Islet Cell Hyperplasia or Adenoma
  • Nesidioblastosis
  • Extrapancreatic Malignancy
  • Adenomatosis

Is Proglycem Safe?

Proglycem has been in use since 1973. Proglycem doesn't just block the body from producing insulin, but it also causes the body to hold onto water. Because it encourages water retention, this drug can cause harmful effects and even death in anyone with heart problems. This drug has also been linked to cataracts in animals. Young children who took this medicine for long periods developed abnormal facial features.

Proglycem can also cause a certain condition called diabetic ketoacidosis. Diabetic ketoacidosis occurs when the body stops making enough insulin. This condition is fatal if not treated. Some of the symptoms include thirst, vomiting, confusion, tiredness, and sweet smelling breath. The breath can also smell like nail polish remover in later stages of the condition.

Of particular concern with Proglycem is the development of pulmonary hypertension. This condition causes high blood pressure in the lungs. This condition appeared in 11 infants who took this medicine while in the hospital. Several of the infants were placed in intensive care. These cases were reported between 1973 and 2015. None of the infants died. Pulmonary hypertension associated with this medicine is considered very rare.

Proglycem Side Effects

Look for the following signs of pulmonary hypertension in your infant:
  • Grunting or sighing
  • Sniffing or flaring nostrils
  • Chest heaving or unusal movements
  • Fast breathing or gasping
  • Refusal to eat or coughing and choking while eating
  • Blue color in the lips or skin

If you notice any of the signs of serious conditions in your baby after they received Proglycem, contact a doctor. You may also need to contact an attorney to find out if you have a claim against the drug manufacturer. Remember that you should not try to diagnose your baby and they should not stop any medicine before asking your doctor.

Popular posts from this blog

News About Phenobarbital Tablets by C.O.Truxton

Do you own a bottle of Phenobarbital Tablets by C.O. Truxton, Inc.?   Maybe you, or someone you know, has been prescribed phenobarbital tablets for sleep, or to control convulsions or seizures.

C.O. Truxton, Inc., has recalled Phenobarbital Tablets, 15mg, because someone who bought a bottle of this medication discovered the label had been placed in error on a bottle of this medication with a different dosage strength. The bottle labeled 15mg tablets was actually 30mg tablets. This mistake on the label could potentially cause someone to accidentally take an overdose of phenobarbital.

If you take an overdose of phenobarbital, it can cause:

your heart to beat too fast your breathing to be too rapid  you to become pale, weak, and sweat heavily  you to become unconscious  your kidneys to fail, leading to reduced urine, swelling of legs and feet, possibly confusion, shortness of breath you to fall into a coma you to need life-saving emergency treatment 

Even though only one mislabeled bottle…

News About Codeine and Tramadol Restrictions for Children

Earlier this year, the Food and Drug Administration warned parents against giving their young ones prescription drugs with codeine and tramadol. The agency said that the drugs could lead to severe breathing problems among the children and even death.

Codeine is indicated as a suitable drug for pain and cough while Tramadol heals pain. Codeine is also used as a cough syrup for toddlers and cold remedies. Manufactured by Par Pharmaceuticals, codeine is a generic medicine which is associated with various brands. It is usually marketed as a single ingredient drug or in combination preparations with paracetamol, aspirin, and ibuprofen.  The various combinations also pose a greater risk to children aged 12 years and below and among adolescents aged 18 years and below.  The drug is also marketed in products containing muscle relaxers. Healthcare providers are discouraged from prescribing the drug to adolescents aged between 12  and 18 years who are obese or show any other conditions that may…

Infant/Child Reduced Energy Defibrillation Electrodes News

The US Food and Drug Administration recently announced a voluntary field action on the Infant/Child Reduced Energy Defibrillation Electrodes, citing possible defects in the product. The voluntary field action for the product was carried out by Physio-Control, one of the leading defibrillator manufacturers in the country, although the product in question was manufactured by Cardinal Health. The FDA has since classified the voluntary field action as a Class 1 recall based on the artwork depiction of incorrect placement of defibrillation electrodes.

The FDA went further to state that these defibrillation electrodes, manufactured by Cardinal Health, don’t have any functional or performance defects. The only problem with these defibrillation electrodes is in their packaging, where the manufacturer displays the incorrect electrode placement on the infant’s body. These defibrillation electrodes are part of the components of Cardinal Health’s Lifepak automated external defibrillators.

The pur…